Get your Health question answered in 3 easy steps

187 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 18 years

I will be looking into your question and guiding you through the process. Please write your question below.

98 years old having fever, rapid heartbeat and watery brown colored diarrhea. Treatment?

Answered by
Dr.
Dr. Charles S Narasi

Gastroenterologist

Practicing since :1962

Answered : 693 Questions

default
Posted on Wed, 2 Jan 2013 in Digestion and Bowels
Question: My mother 98 years old has been having watery brown colored diarrhea it started as soft bowel movements three days ago this morning turned into diarrhea. Has fever of 101 and rapid heart beat of 100-110. Was in the hospital two days ago for treatment of dehydration and low potassium came home stable. She had taken a 3 day course of Cipro two weeks ago for a UTI. This morning we gave a stool sample for culture and also to check for C. Diff. Report will not come back till tomorrow afternoon should we start empirical treatment with Flagyl until the report comes back?
doctor
Answered by Dr. Charles S Narasi 12 hours later
Hello, XXXXXXX,
God bless your mother who is 98 years young.
C.Difficile infection is more common among
nursing home residents since the asymptomatic
carrier rate is high there and easy to contract the
infection.
At her age , there are are a number of causes for
sudden onset of diarrhea. From minor food poisoning,
diverticulitis, vascular causes (Ischemic colitis) , viral
etc. Since she was on Cipro two weeks ago, you are
absolutely correct in thinking about the possibility
of C.Difficile infection.
I agree with you starting her on Flagyl 250 mg. three
times a day (Lower dose since she is elderly) and make
sure her hydration is good. Yogurt (Plain) is good.
Pedialyte solution supplement is also good.
I wish her well.
Happy holidays.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Charles S Narasi 6 hours later
Dear Dr. Narasi
thank you very much for your reply the C Diff came back negative although she is continuing to have loose stools we are doing as much as possible to orally hydrate her with Pedialyte is it OK to try Immodium?
thanks
XXXXXXX
doctor
Answered by Dr. Charles S Narasi 53 minutes later
Hello, XXXXXXX,
Hope they tested the stool for both Toxin A and Toxin B.
Pedialyte is fine for hydration. Imodium will stop the diarrhea.
Sometimes, just one capsule may bind her up at that age.
Have to be careful. Peptobismol liquid one teaspoon three times
a day may be better for her. But, I wan't to caution you that her
stool might turn dark or black from bismuth. Don't worry.
Wish her well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Charles S Narasi 5 hours later
Dr Narasi
thanks again for your reply. They tested the stool using the nucleic acid amplification method which is the latest FDA approved test and should cover both Toxin A and B. Her other stool cultures will come back tomorrow but she continues to have loose stools three to four times a day her fever is gone and her heart rate is around 80 now. We did give her a dose of Imodium but it did not help and we are trying our best to keep her hydrated. Question is should we continue with the Flagyl which we stopped after the negative C Diff result is it possible that we got a false negative and is there anything else we can try? Today its been 36 hrs since it started could this be viral?
Regards
doctor
Answered by Dr. Charles S Narasi 10 hours later
Hello, XXXXXXX,
It is possible to have a false negative test.
Until you get more results from the stool
culture , I don't see any problem in continuing
Flagyl.
As I had mentioned before , there are other
causes of diarrhea in an elderly including viral.
If it is viral, most often it is self limiting and
should get better.
I wish her well.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Drug/Medication ,   ,   ,  
Lab Tests
Medical Topics ,  

Recent questions on Pedialyte

doctor1 MD

Hi, my 10 month old baby threw up once on Friday. It looked as if she threw up her formula milk. Yesterday, she didn t throw up but she did have gas and her stool was a bit like an avocado green with some white patches that looked like when milk is spoiled. We took her to urgent care on Friday night and the doctors said to give her Pedilalyte and don t give her a bottle until the following evening. we tried that but by baby doesn t seem to like the Pedialyte and drinks very little water, so we had no choice but to give her a bottle. Any suggestions? Thank You...By the way, no fever.

doctor1 MD

my 4 year old had vomitting and diahorrea this morning i gave him 1 tsp sulfatrim ,1 tsp gravinate and 4 ounces pedialyte. he went to bed vomitted once after, passed a whitish colour mucus in his stool. otherwise he said he feels better and is now watching tv. i`m concerned about the stool. he often coughs sometimes. what should i do?

doctor1 MD

My 15 month old son was vomited 6 times in the span of 12 hours two nights ago. I took him to the emergency room and they told me he had stomach flu, gave him a tablet and told me to give him pedialyte. Today he woke up with a fever of 40C and diarrhea. In the past 24 hours he's only had 2 peed diapers and about 8 episodes of diarrhea. He's also only drank about 10oz of liquid in the last 24 hours. Should we go back to emergency?

doctor1 MD

I have been having diarrhea every day for the last 15 years. I was diagnosed with Celiac Disease 2 years ago and have followed a strict gluten free diet but still have diarrhea every day. Further tests revealed I also have Lymphocyitc Colitis. I can usually keep the diarrhea to a daily maximum of 3 times with a combination of Lomotil, Pepto Bismol and Hycosamine. The last 72 hrs have been aweful. Diarrhea 15-20 times each day with severe abdominal cramping. None of the meds are helping. I have been under a lot of stress lately and was wondering if it, alone, could be the cause of this intense flare-up or something else? I have been keeping hydrated with Gatorade and Pedialyte but my pulse is high and I feel pretty week. Not sure the ER would be able to do much for me. What do you think?

doctor1 MD

Hi Doctor, My daughter is approx. 1 year old. We are planning a trip with her this month. Would like to know the medicines which we should keep for her as this would be her first trip so we are not sure how she will behave. We want to know the...

doctor1 MD

My brother has a partial bowel obstruction. We are trying to avoid the ER but am not sure what to do for him besides pedialyte and clear liquids. I've given him some Gas X. He has an ileostomy so I can see he has output and gas, he vomits a little...

doctor1 MD

My son is a roofer, and has been cramping, last week he had one day of heat exhaustion . What can he do to prevent this ?